Caffeine from dietary sources (mainly coffee, tea and soft drinks) is the most frequently and widely consumed CNS stimulant in the world today. Because of its enormous popularity, the consumption of caffeine is generally thought to be safe and long term caffeine intake may be disregarded as a medical problem. However, it is clear that this compound has many of the features usually associated with a drug of abuse. Furthermore, physicians should be aware of the possible contribution of dietary caffeine to the presenting signs and symptoms of patients. The toxic effects of caffeine are extensions of their pharmacological effects. The most serious caffeine-related CNS effects include seizures and delirium. Other symptoms affecting the cardiovascular system range from moderate increases in heart rate to more severe cardiac arrhythmia. Although tolerance develops to many of the pharmacological effects of caffeine, tolerance may be overwhelmed by the nonlinear accumulation of caffeine when its metabolism becomes saturated. This might occur with high levels of consumption or as the result of a pharmacokinetic interaction between caffeine and over-the-counter or prescription medications. The polycyclic aromatic hydrocarbon-inducible cytochrome P450 (CYP) 1A2 participates in the metabolism of caffeine as well as of a number of clinically important drugs. A number of drugs, including certain selective serotonin reuptake inhibitors (particularly fluvoxamine), antiarrhythmics (mexiletine), antipsychotics (clozapine), psoralens, idrocilamide and phenylpropanolamine, bronchodilators (furafylline and theophylline) and quinolones (enoxacin), have been reported to be potent inhibitors of this isoenzyme. This has important clinical implications, since drugs that are metabolised by, or bind to, the same CYP enzyme have a high potential for pharmacokinetic interactions due to inhibition of drug metabolism. Thus, pharmacokinetic interactions at the CYP1A2 enzyme level may cause toxic effects during concomitant administration of caffeine and certain drugs used for cardiovascular, CNS (an excessive dietary intake of caffeine has also been observed in psychiatric patients), gastrointestinal, infectious, respiratory and skin disorders. Unless a lack of interaction has already been demonstrated for the potentially interacting drug, dietary caffeine intake should be considered when planning, or assessing response to, drug therapy. Some of the reported interactions of caffeine, irrespective of clinical relevance, might inadvertently cause athletes to exceed the urinary caffeine concentration limit set by sports authorities at 12 mg/L. Finally, caffeine is a useful and reliable probe drug for the assessment of CYP1A2 activity, which is of considerable interest for metabolic studies in human populations.